Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

The discrete Plateau Problem:
Algorithm and numerics


Authors: Gerhard Dziuk and John E. Hutchinson
Journal: Math. Comp. 68 (1999), 1-23
MSC (1991): Primary 65N30; Secondary 49Q05, 53A10
DOI: https://doi.org/10.1090/S0025-5718-99-01025-X
MathSciNet review: 1613695
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We solve the problem of finding and justifying an optimal fully discrete finite element procedure for approximating minimal, including unstable, surfaces. In this paper we introduce the general framework and some preliminary estimates, develop the algorithm, and give the numerical results. In a subsequent paper we prove the convergence estimate. The algorithmic procedure is to find stationary points for the Dirichlet energy within the class of discrete harmonic maps from the discrete unit disc such that the boundary nodes are constrained to lie on a prescribed boundary curve. An integral normalisation condition is imposed, corresponding to the usual three point condition. Optimal convergence results are demonstrated numerically and theoretically for nondegenerate minimal surfaces, and the necessity for nondegeneracy is shown numerically.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65N30, 49Q05, 53A10

Retrieve articles in all journals with MSC (1991): 65N30, 49Q05, 53A10


Additional Information

Gerhard Dziuk
Affiliation: Institut für Angewandte Mathematik, Universität Freiburg, Hermann–Herder–Str. 10, D-79104 Freiburg i. Br., GERMANY
Email: gerd@mathematik.uni-freiburg.de

John E. Hutchinson
Affiliation: Department of Mathematics, School of Mathematical Sciences, Australian National University, GPO Box 4, Canberra, ACT 0200, AUSTRALIA
Email: John.Hutchinson@anu.edu.au

DOI: https://doi.org/10.1090/S0025-5718-99-01025-X
Keywords: minimal surface, finite elements, order of convergence, Plateau Problem
Received by editor(s): August 26, 1996
Article copyright: © Copyright 1999 American Mathematical Society